- This topic is empty.
September 18, 2013 at 5:09 am #21580
Hi – I was previously posting in the thread “Stage IIIC diagnosis and Clinical Trials”.
My husband Steve was waiting the required time post local radiation for the ipi clinical trial and last week was randomized to the 3mg/kg leg.
Monday (yesterday) was the first infusion, and so far he is doing fine. He had a small GI issue the first day, but today nothing but a little fatigue. I know the effects will build up, especially after more infusions, but it’s a relief for him to be doing something which has a chance of helping and so far be able to continue with normal activities.
I’ve been reading here of some of the eventual likely side effects, so we know what we may be expecting down the road. I appreciate these posts, and will report our own experiences with the drug and the trial.
LindaSeptember 18, 2013 at 12:18 pm #62514Catherine PooleKeymaster
Congrats Linda! I’m so happy to hear this news for you and your husband. Be sure to keep on top of any issues, especially GI related and report immediately to the doctor. This is important as early on it caused some grave issues. Let us know how he is doing!September 20, 2013 at 12:12 pm #62515katie1Participant Hi Linda,
I hope things continue to go well. My husband has completed the induction phase of the same trial and dose (3mg/kg) and his scans remained clear afterwards! He starts the maintenance phase in a little under 2 months.
KatieSeptember 20, 2013 at 11:47 pm #62516
Thank you for sharing your husband’s experience so far with the trial. That’s great news that his last scans were clear, and I hope that continue for you.
LindaOctober 14, 2013 at 2:55 am #62517
Steve had his second infusion of ipi (3mg/kg) last Wednesday. So far he has no side effects, maybe a little fatigue, but then he is still working and keeping busy so maybe any fatigue is not from the drug.
I can’t help but wonder if no side effects are not altogether a good sign — does anyone know if side effects are any kind of predictor for the effectiveness of ipi? I’ve looked online and not really found anything except a possible link between hair turning white and a positive outcome.
So, I guess there is no pleasing me – that’s what he says! Overall I know we are very fortunate that he can keep doing what he enjoys and that he feels fine.
LindaOctober 14, 2013 at 11:46 am #62518Catherine PooleKeymaster
Yes, I have heard results of this, that moles or hair turns white. He has very little disease so I think your best expectation is that he is able to continue his usual pace of life. That is so wonderful compare to the drug that would have been so depleting. Be sure to watch for any signs of diarrhea since that can be quite serious with IPI and needs to be reported straight away. Keep us in the loop as we are here to support you!October 15, 2013 at 3:12 am #62519katie1Participant
My husband had no side effects until 10 days after his second dose (at which point he developed ocular side effects) about a week prior to his 3rd dose he developed puritis and rash and following his 4th dose he started showing potential signs of hypophysitis (enlarged pituitary). He was eventually put on high dose steroids with confirmation of hypophysitis. His physicians have said it is a good sign that he has reacted but some people have response without a lot of side effects (with NED there is nothing to measure so we won’t know).
The side effects of Ipi can take awhile to manifest. Even with some fairly significant side effects, my husband has been able to maintain his normal activities (with a slight slow down at times) The other thing to remember is that there are other serious side effects in addition to diarrhea/colitis. My advice would be to be very aware of any potential side effects but enjoy your time!
KatieOctober 15, 2013 at 3:45 am #62520
Thank you for the information on your husband’s side effects and also the comment that he has been able to keep going in spite of them. These are not some of the effects I’ve seen mentioned, so this is something we will watch for as well as the more unexpected ones.
LindaNovember 11, 2013 at 1:49 pm #62521
We have been watching for any new melanoma, and Steve has had some spots, not even that suspicious just being conservative, checked out by his dermatologist. So far, nothing new. However Friday night he noticed a new spot on his chest which is round, raised, firm, and has some black in it. This looks more like his initial melanoma, and he is calling this morning to get it checked. Of course best case it is nothing, although he wants it removed. Second best case – it is melanoma but is not very deep. His first (only) one was caught quickly, was not very wide, but still .9mm deep. It was not diagnosed as nodular, but I have wondered if it was.
If it is melanoma, is it likely it is a recurrence of the first, or just another new spot? It is higher on his chest than the first, and still on the same side. I also wonder about the effect of the ipi if this is a new or spreading case. Steve is a little over a week away from his 4th ipi infusion. He has started to notice some itching — only side effect so far.
We will find out more later this week, but I know that people here understand how immediately one starts to wonder about the possible outcomes and what to do next.
One other development is that last week Steve’s left arm began to swell; we’ve already been to the lymphedema clinic here and have appointments over the next few weeks to work with a foam lined sleeve and bandages, exercises, and eventually a compression sleeve for the daytime, with the special sleeve only at night. His radiation to the left axillary area likely contributed to the odds of lymphedema developing.
LindaNovember 11, 2013 at 4:26 pm #62522LinnyParticipant
It sounds like your husband is receiving great care. I hope that spot ends up being of no concern. But like you said, if it is of concern then you’ve nabbed it early. I don’t know much about Ipi other than some folks seem to get worse before they get better on it.
Sorry to hear that his arm has begun to swell. Those night-time garments seem to help. I asked my therapist for one since I’ve developed a pocket of fluid at the elbow and because I tend to sleep with my elbow bent up under my head I didn’t want to exacerbate anything. It was a custom made garment from Solaris and this is my first week with it. Visually my elbow seems to look smaller but I’ll know more after I get measured on Friday.November 11, 2013 at 7:32 pm #62523
Thank you. This looks like a very good website.
LindaNovember 16, 2013 at 6:00 am #62524
Well, unfortunately the outcome of the biopsy of the spot was that is is melanoma. All we have so far is a phone call about it, and no pathology report yet. It was not a punch biopsy, but was a shave, more of a deep scoop, and quite a bit of tissue was taken, but the margins were not clear. I think that relates to the depth of the tumor and not the sides. A punch biopsy was discussed but this scoop took more lateral tissue and the dermatologist thought she went deep enough to get everything.
We will have an appt. next week to see what this means- I think it would not change the staging since it seems to me to be in the general location of the original mole?
Of course there will be more tissue removed, also. Also still worried about a few cyst-like bumps that have appeared under the skin in several spots – one on the neck, one on the back, and a couple of others. At least one of those will probably be biopsied, too. Has anyone seen anything like that with ipi?
LindaNovember 16, 2013 at 3:12 pm #62525LinnyParticipant
I’m no expert by any means, but I do recall reading that with Ipi, your melanoma can actually get worse before it gets better. With the article there were a series of photos of the patient. You actually saw his melanoma get worse and then gradually it just cleared right up. It was pretty remarkable.
I would definitely have this on my list of questions to ask the doctor.November 17, 2013 at 3:06 pm #62526
That’s what we are hoping and it’s good to hear that others have experience that with ipi.
LindaNovember 17, 2013 at 4:12 pm #62527AnonymousGuest
Some think the swelling and inflamation of lesions with IPI is caused by the killer T-cells invading the lesion(s), which is what you want, however, I’m not familiar with any study which says that’s indeed the case.
There are also other things you can look for as signs your immune system is responding to the IPI. When I say responding, I mean the IPI “down regulates”(techno-babble for putting the brakes on) a portion of your immune system which helps keep the number of killer T-cells in check. This allows those T-cell to expand in number and proliferate in your system. However, too many killer T-cells and you run the risk of them turning on healthy cells, which is why they are watching you like a hawk for certain symptoms.
One sign is the Absolute Lymphocyte Count (ALC). It is usually quoted in your blood testing. Look for an increasing trend from say ~900-1000 to north of 1700 or so over the course of the four IPI infusions. This would indicate a proliferation of killer T-cells in your body.
Also look for subjective changes in your hair color (head and eyebrow in particular), specifically a lighter shade or bleaching and you may notice white patches developing on your skin.
And as you’ve found out, digestive problems and itching, rashes, fatigue to name some others.
So if you see or have some of these effects, it’s a good bet the IPI is at least doing its job in putting the brakes on a portion of your immune system.
Hope this helps.
- The forum ‘Melanoma: Stage III’ is closed to new topics and replies.